Español
PrintEmail
Decrease (-) Restore Default Increase (+)

Article Manager


Amitriptyline and perphenazine overdose

Definition:

Amitriptyline and perphenazine is a combination drug that is sometimes prescribed for patients with depression, agitation, or anxiety.

Amitriptyline and perphenazine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

See also: Amitriptyline overdose



Alternative Names:

Etrafon overdose; Triavil overdose; Triptazine overdose



Poisonous Ingredient:

Amitriptyline and perphenazine



Where Found:
  • Etrafon
  • PMS-Levazine
  • Triavil
  • Triptazine

Note: This list may not be all-inclusive.



Symptoms:

Home Treatment:



Before Calling Emergency:

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient


Poison Control, or a local emergency number:

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number



What to expect at the emergency room:

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.

The patient may receive:

  • Activated charcoal
  • Medicine (sodium bicarbonate) to reverse the effects of the overdose
  • Breathing support, including a breathing tube
  • Fluids through a vein (by IV)
  • Laxative
  • Tube from the mouth into the stomach to empty the stomach (gastric lavage )


Expectations (prognosis):

This can be an extremely serious overdose. Death is possible. How well a patient does depends on how much of the drug was swallowed and how quickly medical treatment was received. The faster a patient receives medical help, the better the chance for recovery.

Survival past 2 weeks is usually a good sign.



References:

Brush DE, Aaron CK. Tricyclic and other cyclic antidepressants. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 27.




Review Date: 1/20/2010
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Online Tools

Locations

Helpful Info

Links